Colorado, 2021

Wildfire in Colorado, June 8 to 12, 2021

June 8 to 12, 2021 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 13 miles south of Rangely.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 13 miles south of Rangely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 8, 10:25 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 8, 10:25 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1125 AM MDT Tue Jun 8 2021

.UPDATE...
Issued at 1044 AM MDT Tue Jun 8 2021

Recent updates to some of the fuel status has resulted in changes
to the ongoing Red Flag Warning. Fuels have become critical below
7500 feet for CO fire weather zones 203 and 205. Also, fuels are
now critical in all of CO fire zone 295. A review of the latest
model data still supports critical fire weather tomorrow and
especially Thursday, so those Fire Watches have been upgraded to
Warnings.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 325 AM MDT Tue Jun 8 2021

It is getting more difficult to come up with ways of saying it
will be hot...dry and windy. Today we are looking at widespread
Red Flag conditions as the gradient will tighten aloft in response
to a system lifting northward through the Intermountain West.
Plenty of sun can be expected as this system pushes the high level
moisture northward as well. Dew points some 30 degrees lower this
morning in many areas which has led to a welcome cool down with 3
am temperatures lagging some 5 to 15 degrees to those 24 hours
ago. The dry air stays in place for Wednesday but the gustier
winds look to shift to the Northwest...easing the Red Flag
conditions in some areas. There might be a hint of haze in the air
early today with some larger fires down in AZ...however should be
mixed up fairly well through the day and then pushed more to the
East on Wednesday. No break in the above normal temperatures.

.LONG TERM...(Wednesday night through Monday)
Issued at 325 AM MDT Tue Jun 8 2021

By Thursday, a trough axis will lift northeastward through the
northern Great Basin causing an increase in the wind speeds over
our CWA. That should force critical fire weather to expand across
a majority of area since it will be the windiest day of the week.
This pattern is also supporting marginal overnight recovery of
relative humidity, so Red Flag may continue through the next
several nights at some locations. In the wake of the trough on
Friday the pressure gradient relaxes and allowing winds to
decrease. By this weekend the ridge begins to build over the
Desert Southwest and central Rockies. Unfortunately, moisture will
be limited through the entire extended forecast so precipitation
is basically non- existent. The one exception would be the chance
for a stray shower or storm on the Divide in the afternoon. A
cluster analysis of the ensembles reveals very little change to
building ridge into next week, which raises more concerns about
drought and drying vegetation.

Not surprisingly, we start out around 5-10 degrees above normal
temperatures for this time of year.  Unfortunately, as we progress
toward the weekend, highs increase yet again to 10-15 degrees above
normals in most places.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MDT Tue Jun 8 2021

Gusty winds remain the primary concern this afternoon, as cigs and
vsby should be in the VFR category for the next 24 hours. Gusts
in the 30 to 40 mph range will continue until weakening shortly
after sunset.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Tue Jun 8 2021

Widespread Red Flag conditions are expected where fuels are
critical today. These conditions are focused more across northern
Utah and Colorado on Wednesday before once again spreading into
most areas on Thursday. Southerly wind gusts of 30 to 40 mph will
be common this afternoon with single digit humidity creating
favorable conditions for rapid fire growth. Zero chance of wetting
rainfall until further notice but a slight cool down on Friday
looks to ease the critical fire weather conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
     205-207-290-292-294.

     Red Flag Warning from 11 AM to 8 PM MDT Wednesday for COZ200-202-
     203-290.

     Red Flag Warning from 9 AM Thursday to midnight MDT Thursday
     night for COZ200-202-203-205-207-290-292-294-295.

     Red Flag Warning until 9 PM MDT this evening for COZ295.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
     491.

     Red Flag Warning from 11 AM to 8 PM MDT Wednesday for UTZ486-487-
     490.

     Red Flag Warning from 9 AM Thursday to midnight MDT Thursday
     night for UTZ486-487-490-491.

&&

UPDATE...KJS
SHORT TERM...15
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...15
Hazardous weather outlook, Jun 8, 3:40 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
440 AM MDT Tue Jun 8 2021

COZ001>014-017>023-UTZ022>025-027>029-091045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
440 AM MDT Tue Jun 8 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread Red Flag conditions are forecast for today where fuels
are critical.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot...dry and windy conditions will continue to bring elevated
fire weather concerns again Wednesday and Thursday. Little to no
precipitation is expected during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
June 8, 11:30 AM MST to June 12, 10:30 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Dragon Fire began in early June due to lightning 13 miles south of Rangely and grew to 322 acres before it was contained several days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958540.